Exit problem of McKean-Vlasov diffusions in convex landscapes

Julian Tugaut (University of Bielefeld)


The exit time and the exit location of a non-Markovian diffusion is analyzed. More particularly, we focus on the so-called self-stabilizing process. The question has been studied by Herrmann, Imkeller and Peithmann (in 2008) with results similar to those by Freidlin and Wentzell. We aim to provide the same results by a more intuitive approach and without reconstructing the proofs of Freidlin and Wentzell. Our arguments are as follows. In one hand, we establish a strong version of the propagation of chaos which allows to link the exit time of the McKean-Vlasov diffusion and the one of a particle in a mean-field system. In the other hand, we apply the Freidlin-Wentzell theory to the associated mean field system, which is a Markovian diffusion.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1-26

Publication Date: September 12, 2012

DOI: 10.1214/EJP.v17-1914


  • Benachour, S.; Roynette, B.; Talay, D.; Vallois, P. Nonlinear self-stabilizing processes. I. Existence, invariant probability, propagation of chaos. Stochastic Process. Appl. 75 (1998), no. 2, 173--201. MR1632193
  • Benachour, S.; Roynette, B.; Vallois, P. Nonlinear self-stabilizing processes. II. Convergence to invariant probability. Stochastic Process. Appl. 75 (1998), no. 2, 203--224. MR1632197
  • Cattiaux, P.; Guillin, A.; Malrieu, F. Probabilistic approach for granular media equations in the non-uniformly convex case. Probab. Theory Related Fields 140 (2008), no. 1-2, 19--40. MR2357669
  • Dembo, Amir; Zeitouni, Ofer. Large deviations techniques and applications. Corrected reprint of the second (1998) edition. Stochastic Modelling and Applied Probability, 38. Springer-Verlag, Berlin, 2010. xvi+396 pp. ISBN: 978-3-642-03310-0 MR2571413
  • Freidlin, M. I.; Wentzell, A. D. Random perturbations of dynamical systems. Translated from the 1979 Russian original by Joseph Szücs. Second edition. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 260. Springer-Verlag, New York, 1998. xii+430 pp. ISBN: 0-387-98362-7 MR1652127
  • Herrmann, Samuel; Imkeller, Peter; Peithmann, Dierk. Large deviations and a Kramers' type law for self-stabilizing diffusions. Ann. Appl. Probab. 18 (2008), no. 4, 1379--1423. MR2434175
  • Herrmann, S.; Tugaut, J. Non-uniqueness of stationary measures for self-stabilizing processes. Stochastic Process. Appl. 120 (2010), no. 7, 1215--1246. MR2639745
  • Herrmann, S.; Tugaut, J. Stationary measures for self-stabilizing processes: asymptotic analysis in the small noise limit. Electron. J. Probab. 15 (2010), no. 69, 2087--2116. MR2745727
  • S. Herrmann and J. Tugaut: Self-stabilizing processes: uniqueness problem for stationary measures and convergence rate in the small noise limit. To appear in ESAIM Probability and statistics, 2012.
  • Imkeller, Peter; Pavlyukevich, Ilya; Stauch, Michael. First exit times of non-linear dynamical systems in $\Bbb R^ d$ perturbed by multifractal Lévy noise. J. Stat. Phys. 141 (2010), no. 1, 94--119. MR2720045
  • Imkeller, Peter; Pavlyukevich, Ilya; Wetzel, Torsten. First exit times for Lévy-driven diffusions with exponentially light jumps. Ann. Probab. 37 (2009), no. 2, 530--564. MR2510016
  • Malrieu, F. Logarithmic Sobolev inequalities for some nonlinear PDE's. Stochastic Process. Appl. 95 (2001), no. 1, 109--132. MR1847094
  • Malrieu, Florent. Convergence to equilibrium for granular media equations and their Euler schemes. Ann. Appl. Probab. 13 (2003), no. 2, 540--560. MR1970276
  • McKean, H. P., Jr. Propagation of chaos for a class of non-linear parabolic equations. 1967 Stochastic Differential Equations (Lecture Series in Differential Equations, Session 7, Catholic Univ., 1967) pp. 41--57 Air Force Office Sci. Res., Arlington, Va. MR0233437
  • Sznitman, Alain-Sol. Topics in propagation of chaos. École d'Été de Probabilités de Saint-Flour XIX—1989, 165--251, Lecture Notes in Math., 1464, Springer, Berlin, 1991. MR1108185
  • J. Tugaut: Convergence to the equilibria for self-stabilizing processes in double well landscape. To appear in The Annals of Probability, 2010.
  • Tugaut, J.: Self-stabilizing processes in multi-wells landscape in mathbbR^d - Invariant probabilities. To appear in Journal of Theoretical Probability, 2011.
  • J. Tugaut: Self-stabilizing processes in multi-wells landscape in mathbbR^d - Convergence. available on http://hal.archives-ouvertes.fr/hal-00628086/fr/, 2011
  • J. Tugaut: Captivity of mean-field systems. available on http://hal.archives-ouvertes.fr/hal-00573047/fr/, 2011.

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.